North Carolina, 2014Lightning Strike in North Carolina, June 15, 2014
June 15, 2014 · NWS ILM · 1 event in 1 county or zone
Lightning struck a church in Varnamtown, with some electrical damage and one minor injury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck a church in Varnamtown, with some electrical damage and one minor injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 15, 9:50 AM EST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 15, 9:50 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1050 AM EDT SUN JUN 15 2014
.SYNOPSIS...
A COLD FRONT WILL WEAKEN THROUGH TODAY AS IT CONTINUES TO SAG
FARTHER SOUTH. HIGH PRESSURE...NEARLY OVERHEAD SUNDAY AND
MONDAY...WILL MOVE PROGRESSIVELY OFFSHORE AND STRENGTHEN AS IT
RIDGES WESTWARD FOR MUCH OF THIS WEEK. AS THE HEAT AND HUMIDITY
BUILD BACK ACROSS THE AREA...THE RISK FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM SUNDAY...A WEAK FRONT WAS BISECTING THE FORECAST AREA
THIS MORNING...ROUGHLY FROM FLO TO CRE. HOWEVER...THE FRONT WILL
BECOME INCREASINGLY ILL-DEFINED AS IT STALLS OUT AND THE SEABREEZE
BECOMES THE MORE DOMINANT BOUNDARY ACROSS OUR AREA THIS AFTERNOON.
LOOKING AT WATER VAPOR IMAGERY AND YOU CAN SEE PLENTY OF DRY AIR IN
THE MID AND UPPER LEVELS OF THE ATMOSPHERE. HOWEVER...IN THE LOW
LEVELS...MOISTURE HANGS ON...ESPECIALLY ALONG A GOOD PORTION OF THE
COAST AND ACROSS THE SOUTHERN PEE DEE. WE ARE ALREADY BEGINNING TO
SEE CONVECTIVE BUILDUPS ALONG AND S OF THE FRONT. CONVECTION SHOULD
BE RATHER SHALLOW GIVEN THE DRY AIR IN PLACE ALOFT. GIVEN THE HIGH
INSTABILITY...UP TO 2000 TOO 2500 J/KG...WILL INCLUDE SLIGHT CHANCE
TO SMALL CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS A MAJORITY OF
THE AREA WITH THE HIGHEST PROBABILITY ACROSS THE SOUTH SANTEE RIVER
AREA...LOWER PEE DEE AND GRAND STRAND. AREAS OF INITIAL DEVELOPMENT
INCLUDE THE DEVELOPING SEABREEZE...WEAK AND DISSOLVING COLD FRONT
AND THE DIFFERENTIAL HEATING BOUNDARY WHICH HAS DEVELOPED AS STRATUS
HAS BEEN SLOW TO DISSIPATE ACROSS PORTIONS OF THE AREA. SHOWERS AND
THUNDERSTORMS SHOULD QUICKLY DISSIPATE WITH LOSS OF HEATING THIS EVE.
TONIGHT...SKIES WILL BE CLEAR OR CLEARING AS HIGH PRESSURE SETTLES
JUST ABOUT OVERHEAD. THIS WILL ALLOW FOR SOME MODEST RADIATIONAL
COOLING. LOW-LEVEL MOISTURE WILL STILL BE TOUGH TO DISLODGE AND AS
THE COLUMN COOLS DURING THE LATE EVE AND ESPECIALLY OVERNIGHT...
WOULD EXPECT TO SEE MORE IN THE WAY OF STRATUS AND FOG DEVELOP.
HIGHS TODAY WILL BE UP NEAR 90 ACROSS MOST OF THE PEE DEE REGION...
OTHERWISE MID AND UPPER 80S WITH PERHAPS ONLY LOWER 80S AT THE
BEACHES AS THE SEABREEZE SHARPENS AND MOVES WELL INLAND GIVEN THE
GENERAL SYNOPTIC FLOW WILL BE ONSHORE. LOWS TONIGHT WILL COMMONLY BE
IN THE MID AND UPPER 60S...EXCEPT AROUND 70 AT THE BEACHES.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 330 AM SUNDAY...HIGH PRESSURE CENTERED OVER THE SOUTHEAST
WILL SHIFT OFF SHORE MON NIGHT INTO TUESDAY. A LIGHT NORTHERLY
FLOW WILL VEER AROUND THROUGH THE PERIOD BUT WILL REMAIN VERY
LIGHT AS SEA/LAND BREEZE DOMINATE THE FLOW. A BROAD RIDGE ALOFT
WILL ALSO COVER THE SOUTHEAST PROVIDING INCREASED SUBSIDENCE AND
PLENTY OF DRY AIR. THE PCP WATER VALUES WILL BE LESS THAN AN INCH
THROUGH MON INTO EARLY TUES INCREASING INLAND BY TUES AFTN AS
PIEDMONT TROUGH BECOMES MORE PRONOUNCED. OVERALL WILL SEE PLENTY OF
SUNSHINE WITH TEMPS RIGHT AROUND NORMAL ON MONDAY AND INCREASING
CLOSER TO 90 ON TUES AS H5 HEIGHTS INCREASE. THE ON SHORE FLOW ON
MONDAY WILL HELP TO PUSH SEA BREEZE FAR INLAND WITH SLIGHTLY COOLER
OCEAN TEMPS MODERATING TEMPS ON ITS WAY. OVERNIGHT LOWS WILL BE IN
THE MID 60S MOST PLACES AS DEWPOINT TEMPS IN THE MID 60S PRODUCE
MORE COMFORTABLE CONDITIONS WITH SLIGHTLY LOWER HUMIDITY
LEVELS...INCREASING HEADING INTO MID WEEK AS RETURN FLOW INCREASES.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 330 AM SUNDAY...BROAD RIDGE OVER THE SOUTHEAST THROUGH MID
WEEK WILL FLATTEN OUT AS IT BECOMES SUPPRESSED TO THE SOUTH AND
WEST FRIDAY INTO SATURDAY. AT THE SURFACE...HIGH PRESSURE REMAINS
ANCHORED OFF SHORE AS PIEDMONT TROUGH BECOMES MORE PRONOUNCED
INLAND AND WILL REMAIN MAIN FOCUS OF AFTN CONVECTION. SHOULD ALSO
SEE SOME CU DEVELOPMENT AND LOW END CHC OF SHWR ASSOCIATED WITH
CONVERGENCE ALONG SEA BREEZE BOUNDARY....BUT SUBSIDENCE AND DRY
AIR ALOFT WILL HELP TO SUPPRESS ANY STRONGER CONVECTION UNTIL
LATER IN THE WEEK AS RIDGE SLOWLY LOSES ITS GRIP OVER THE
SOUTHEAST. THEREFORE WILL KEEP POPS SLIGHTLY HIGHER INLAND WITH
LESSER CHC CLOSER TO THE COAST WITH CHANCES INCREASING HEADING
INTO THE WEEKEND. SW RETURN FLOW WILL BE ENHANCED BY SEA BREEZE
EACH AFTN AND DEVELOPMENT OF PIEDMONT TROUGH.
FOR THURSDAY THROUGH SATURDAY...POPS RECOVER TO CLIMATOLOGICAL
NORMALS BUT NOTHING IN THE MIX TO WARRANT VALUES HIGHER THAN THAT.
TEMPERATURES WILL BE VERY WARM THE FIRST TWO DAYS WITH MIDDLE 90S
INLAND TO NEAR 90 ALONG THE COAST. THE HIGHER POPS SHOULD TRIM A
COUPLE OF DEGREES OFF THESE NUMBERS LATER IN THE PERIOD.
&&
.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
AS OF 12Z...AREAS OF MVFR/IFR FOG AND STRATUS WILL AFFECT ALL
TERMINALS BUT FLO THROUGH 13 TO 14Z. AFTER THAT BURNS OFF...EXPECT
VFR CONDITIONS TO PREVAIL THROUGH THE REMAINDER OF THE TAF
PERIOD...THOUGH MVFR FOG IS POSSIBLE AFT 09Z. CONFIDENCE IN THAT IS
LOW ATTM AND IS NOT INCLUDED IN THE TAFS. ISOLATED SHRA/TSRA
POSSIBLE THIS AFTERNOON BUT NOT EXPECTED TO IMPACT TERMINALS.
EXPECT NE WINDS OF 5 TO 10 KT TO BECOME E-SE BY 18Z AND DIMINISH TO
5 KT OR LESS AFTER SUNSET.
EXTENDED OUTLOOK...VFR MONDAY THROUGH THURSDAY. SLIGHT CHANCE OF
SHOWERS/TSTMS TUESDAY THROUGH THURSDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 1000 AM SUNDAY...THE SEABREEZE WILL DICTATE WIND SPEEDS TODAY.
A WEAK AND STALLED FRONT ACROSS THE AREA WILL BECOME ILL-DEFINED
THROUGH TONIGHT. HIGH PRESSURE WILL SETTLE VIRTUALLY OVERHEAD
TONIGHT. WINDS TODAY WILL BE EASTERLY...UP TO 15 KT DUE TO SEABREEZE
ENHANCEMENT. WINDS TONIGHT WILL BECOME LIGHT AND VARIABLE AS A LAND
BREEZE DEVELOPS AND POSSIBLY PUSHES ACROSS THE WATERS LATE AT NIGHT.
SEAS WILL RANGE FROM 2 TO 3 FT. A WEAK 8 TO 10 SECOND ESE SWELL
WILL REMAIN IN PLACE.
SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 330 AM SUNDAY...HIGH PRESSURE OVER THE WATERS ON MONDAY WILL
SHIFT FARTHER OFF SHORE BY TUES WITH A SOUTHERLY RETURN FLOW
SETTING UP. THE LIGHT AND VEERING FLOW ON MONDAY WILL BECOME MORE
ONSHORE THROUGH THE DAY ENHANCED BY AFTN SEA BREEZE...BUT STILL
REMAINING LESS THAN 10 KTS FOR THE MOST PART. BY TUES NIGHT A
SLIGHTLY GREATER RETURN FLOW WILL PRODUCE S-SW WINDS 10 TO 15 KTS.
SEAS OF 2 TO 3 FT WILL MIX WITH A SMALL LONGER PERIOD EASTERLY SWELL
THROUGH THE PERIOD.
LONG TERM /WEDNESDAY THROUGH THURSDAY/...
AS OF 330 AM SUNDAY...SOUTHERLY RETURN FLOW UP TO 15 KTS WILL
CONTINUE THROUGH MID WEEK. THE FLOW WILL BE ENHANCED EACH AFTN BY
THE SEA BREEZE AND THE PIEDMONT TROUGH WILL ALSO BECOME MORE
DOMINANT SLIGHTLY INCREASING THE S-SW WINDS. SEAS WILL BASICALLY
REMAIN LESS THAN 3 FT WITH A SLIGHT RISE UP TO 3 AND MAYBE 4 FT BY
FRI MORNING IN PERSISTENT SOUTHERLY FLOW BY THURS NIGHT INTO FRI
AS WINDS SHOW A MORE SOLID 15 KTS. THE SHORTER PERIOD WIND WAVES
WILL MIX WITH A LOW END EASTERLY SWELL UP TO 10 SECONDS.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...RJD
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...RAN
Hazardous weather outlook, Jun 15, 6:24 AM EST, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
724 AM EDT SUN JUN 15 2014
NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-161130-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
724 AM EDT SUN JUN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-254-256-161130-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
724 AM EDT SUN JUN 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RJD
Lightning, Brunswick
- When
- June 15, 10:55 AM EST
- Where
- Brunswick County, 2.76 mi N of Varnum
- Injuries
- 1 direct, 0 indirect
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.970, -78.230
Lightning struck the Zion Hill Baptist Church, entering through a phone line. The lightning caused some electrical damage, as well as one minor injury.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wisconsin, June 15, 20141 death · $82,000 · 1 event
- Flooding in Iowa, June 15 to 21, 2014$4.0 million · 2 events
- Flooding in South Dakota, June 15 to 26, 2014$3.0 million · 3 events
- Flooding in Iowa, June 15 to 26, 2014$2.5 million · 4 events
- Wildfire in New Mexico, June 15 to 30, 2014$500,000 · 1 event
- Flood in Iowa, June 15 to 19, 2014$500,000 · 1 event
- Hail and Lightning Strike in Florida, June 15, 2014$400,000 · 1.75 in hail · 4 events
- Flood in Minnesota, June 15 to 20, 2014$200,000 · 1 event
- Dust Storm in California, June 15, 2014$60,000 · 1 event
- Flooding and Heavy Rain in Montana, June 15 to 19, 201415 events
- Hail in Texas, June 15, 2014$15,000 · 1.75 in hail · 3 events
- Tornado and Damaging Winds in Missouri, June 15, 2014EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530609.